Leading dermatologists have advised against skin whitening creams to look fairer and better. Dr. Parul Verma, of the department of dermatology at King George’s Medical University (KGMU), said, “Many patients come into the OPD having suffered adverse effects of using products that do not suit their skin type. Use of steroid-based creams often causes skin trouble.”
She explained, “The base color of skin never changes. So, instead of trying whitening creams or chemicals, give your skin a healthy and natural glow, which is long-lasting too.” Dr. Swastika Suvirya, Head of the Department, dermatology said, “Pollution, pesticide and poor eating habits are also key factors for skin trouble. It is good to take medicine as per the expert advice.”
Head of the pathology department, Prof U.S. Singh explained the role of pathology in the diagnosis of skin ailments. He said that a coordinated effort by dermatology and pathology departments gives better results in diagnosis and treatment. Dr. Atin Singhai said that some of the skin troubles are region based as specific diseases happen to people living in specific areas.
Dr. Parul Verma, faculty at the dermatology department KGMU, cited the example of a 20-year-old girl who had a discolored patch of skin near her face about four months ago. She went to a medical store that gave a skin-lightening steroid-based cream. She used it for three months but instead of improving, the patch turned into a wound. The doctors at KGMU diagnosed that she had been suffering from leprosy, which was confirmed through a biopsy.
Dr. Verma explained, “The girl will now take months to reverse the damage caused by steroid cream. Her treatment would have been easier, had she not used steroids.” She said that there are many people who take steroid-based creams for problems like fungal infection, psoriasis followed by itchy skin rash and acne without any prescription from a medical practitioner.
In KGMU alone, out of 400 patients seen in OPD daily, 50 percent come after using creams indiscriminately and worsening their condition. Prof Swastika Suvirya, head of, KGMU dermatology department, said, “There might be some patients, who get relief for the moment, but in the long term, these drugs cause serious reactions and may cause allergies, ulcers, tumors and infection.”
Also Read: Know these 6 surprising health benefits of Pomegranate peels
Also Read: Chemotherapy may make kids, grandkids more disease susceptible: Study
Latest Health News
Leave a Reply